Antipsychotics-Having Side Effects
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Antipsychotics - Having Side Effects


Dear Dr. Phelps,
I have been diagnosed with bi-polar for 10 years. I hear voices and also have visual hallucinations. I have taken many different anti-psychotic meds. When I first started taking them I had no problems. Then in 1993, my pharmacy made a mistake and gave me the wrong dosage. I was suppose to be taking 30 mgs. of melaril daily, they gave me 100 mg. tablets instead of 10mg.  So for three days before we caught it, I had taken 300mgs. a day. I started having extreme leg cramps and spasms. They are very painfull. Every since, any anti-psychotic that I take, and we have tried many different kinds. My doctor has given me different kinds of side affect meds. but nothing seems to help. Some nights my legs just jump and some nights they painfully cramp.Have you ever had anyone that this happens to? And if so, did you find a med that didn't cause this affect or did you find a side affect med that would cause these affects to subside? I know that the meds cause this because I can cut the dose in half and they go away. But, when I do that my racing thoughts become too much so I have to go back up.

Please do you have any suggestions on any meds that might not do this or any side affect meds that could help.

At this time I am taking Lithium for the bi-polar, and seroquel for my psychosis. I asked my doctor for a side effect medication for the problem with my legs and arms, she said she didn't think it would help but she gave me amantidine.  She was right it isn't helping.

Any help would be appreciated.
Sheila.
 

Dear Sheila -- 
How about trying to add another mood stabilizer, and then try going down on the Mellaril again, maybe to zero?  It's very routine to try to manage bipolar disorder with two or three mood stabilizers, without any antipsychotic.  Read about other
mood stabilizer options to talk to your doctor about.  

Dr. Phelps

Published May, 2002 

 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?